![if !IE]> <![endif]>
Neuroleptic-induced Acute Akathisia
Neuroleptic-induced acute akathisia is defined as a subjective feeling of restlessness and an intensely unpleasant need to move occurring secondary to antipsychotic treatment. The pathophysi-ological mechanism of akathisia remains unknown. Marsden and Jenner (1980) suggested that dopamine blockade in the meso-cortical system may account for the hyperactive symptoms of akathisia. Mesocortical dopaminergic neurons that innervate the prefrontal cortex seem to be resistant to depolarization induced by long-term antipsychotic treatment, suggesting a possible ex-planation for why akathisia often does not improve with time.
The possibility that excessive noradrenergic activity plays a role in the pathogenesis of akathisia is supported by the efficacy of beta-adrenergic blockers in improving some cases of akathisia. Additionally, opioid mechanisms have been proposed to contrib-ute to akathisia on the basis of reported therapeutic effects of opioid drugs. The lower likelihood of akathisia with atypical an-tipsychotics and reports of selective serotonin reuptake inhibitors causing akathisia have implicated serotonin as having a possible role in akathisia, however this is still under investigation.
Akathisia is a common side effect of antipsychotic treatment. It is estimated to occur in 20 to 75% of all patients treated with con-ventional agents. The wide discrepancy in reported prevalence may result from a lack of consistency in the definition of aka-thisia, different prescribing practices, different study designs and differences in population demographics (American Psychiatric Association, 2000). While atypical antipsychotics are less likely to cause akathisia compared with typical agents, prevalence rates have varied. Clozapine-induced akathisia has ranged from 0 to 39% and a point prevalence of 13% has been reported for risperi-done. Akathisia is thought by many psychiatrists to be a leading cause of nonadherence.
Higher doses of high-potency conventional antipsychot-ics appear to be most frequently associated with the appearance of akathisia (American Psychiatric Association, 2000). Previous episodes of neuroleptic-induced akathisia increase the risk for future episodes if antipsychotics are restarted.
Akathisia tends to occur within the first 4 weeks of initiating or increasing the dose of antipsychotic medication. It can develop rapidly after the initiation or the dose increase of an antipsychotic. Patients with akathisia tend to have subjective complaints of “in-ner restlessness”, most often in the legs. It may be difficult for the patients to describe their feelings. They feel that they must move, and this manifests as fidgeting, frequent changes in posture, cross-ing and uncrossing of the legs, rocking while sitting and shuffling when walking (American Psychiatric Association, 2000).
Akathisia is often associated with severe dysphoria, anxi-ety and irritability. When the akathisia is particularly severe aggression or suicide attempts may be a possible result, although this is controversial. Akathisia in a psychotic patient can eas-ily be mistaken for worsening of psychotic features, resulting in an increase in antipsychotic dose and an exacerbation of the akathisia.
The strange subjective discomfort associated with akathisia is the feature that seems to be most useful in making a differen-tial diagnosis between neuroleptic-induced akathisia and other neuroleptic-induced movement disorders. TD is often associated with a lack of sensory perception of having a movement disorder. This contrasts with akathisia in which patients tend to be acutely aware of their distress. When patients with TD are uncomfort-able, it is usually a result of social factors such as embarrassment and functional factors such as frustration over not being able to perform certain tasks. Another differentiating factor is that TD usually involves the face, mouth and upper extremities, whereas akathisia more commonly involves the lower extremities.
The rhythmical appearance of akathisia may sometimes suggest a tremorous condition. Thus, the tremor of NIP and idio-pathic PD may be mistaken for akathisia, especially if the feet and legs are involved. Iron deficiency anemia can also present with symptoms phenomenologically similar to neuroleptic-induced akathisia. A number of other medications but particularly selec-tive serotonin reuptake inhibitor antidepressant medications may produce akathisia clinically identical to that produced by antipsy-chotics (American Psychiatric Association, 2000).
It is critical to differentiate akathisia from other psychiatric disorders presenting with agitation, such as depressive episodes, manic episodes, anxiety disorders, schizophrenia, dementia, delirium, substance intoxication or withdrawal and attention-deficit/hyperactivity disorder. The reason for the importance of this differentiation is that mistaking akathisia for a primary psy-chiatric disorder can result in an intervention that would be the exact opposite of what is appropriate (i.e., increasing the dose of an antipsychotic instead of decreasing it because akathisia is mistaken for worsening psychosis) (American Psychiatric Asso-ciation, 2000).
Neuroleptic-induced akathisia typically lasts as long as antip-sychotic treatment is continued but may have variable intensity in time (American Psychiatric Association, 2000). Treatment of akathisia may or may not alter the course of the akathisia.
Akathisia may be difficult to treat effectively. The best initial ap-proach is to try and reduce the chance of developing akathisia by minimizing the dosage of antipsychotic medication. The use of atypical antipsychotics should be considered as a result of their lower risk of akathisia. If using conventional antipsychotics, a switch to a low-potency agent such as thioridazine or chlorpro-mazine may prove helpful because these antipsychotics seem to have somewhat lower propensity to cause akathisia than high-potency conventional antipsychotics. After these initial steps, consideration should be given to initiation of an antiakathisic drug regimen. A number of agents have been reported to be effective, including beta-adrenergic blockers, anticholinergic drugs, benzodiazepines and clonidine (American Psychiatric Association, 2000).
When choosing an agent to treat akathisia, a beta-blocker such as propranolol should generally be considered first-line as its efficacy has been proven and it has been shown to be superior to other possible treatments such as benztropine and lorazepam. In terms of antiakathisic effects, the beta-blocker chosen should be lipophilic so as to cross the blood–brain barrier and should also have activity at the beta-2 receptor. Benzodiazepines such as clonazepam and lorazepam have been shown to be efficacious in the treatment of akathisia and are also a reasonable therapeu-tic option, especially when considering the interplay between anxiety and akathisia, however, their side effects and abuse potential should be considered. Anticholinergic agents such as benztropine may also be tried, but less evidence exists to sup-ports their use. A limited number of studies have also shown possible roles for clonidine and amantadine in the treatment of akathisia. Agents with serotonin receptor blocking activity (i.e., ritanserine, mianserin) have also been reported to be of benefit in akathisia.
One issue that remains controversial among researchers and psy-chiatrists is whether preventive anticholinergic medication should be given to patients who are starting antipsychotics. Arguments against this practice include the risk of anticholinergic side ef-fects such as dry mouth, blurry vision, constipation and urinary retention. Further, anticholinergic medication is associated with cognitive side effects, such as memory impairment, confusion and delirium. The relationship between anticholinergic medica-tions and TD is not definitive.
Arguments in favor of initiating prophylactic anticholin-ergic therapy point to the decrease in the frequency of EPS (in-cluding dystonias, akathisia and akinesia) when anticholinergic drugs are prescribed prophylactically. Furthermore, medication nonadherence and decompensation may relate to inadequately treated NIP, especially akathisia and akinesia. With the introduc-tion and increased use of atypical antipsychotics, the risk of EPS and TD has decreased, thus reducing the need for prophylactic anticholinergic medication for many patients prescribed atypical agents.
Although this complicated issue remains unresolved, some basic guidelines can be proposed. When psychosis is severe and unmanageable and adherence with medications needs to be rig-orously enforced, antipsychotic and anticholinergic medication may be administered concurrently, with the anticholinergic med-ication tapered slowly within the next few weeks. When the psy-chosis is milder and antipsychotic medication may be gradually increased, it may be best to avoid anticholinergic medications un-til such time as they become clinically necessary. In patients with any degree of cognitive impairment (especially the elderly or de-mented patient with agitation or psychosis), it is best to aim for the administration of less anticholinergic medication. In younger patients, especially young men (who have a high frequency of dystonia), it may be preferable to use anticholinergic medicationprophylactically because it may prevent an uncomfortable dys-tonic reaction and can generally be used with relative impunity of serious side effects. In general, long-term prophylactic use of anticholinergic medication is not recommended nor its use in the elderly.
Copyright © 2018-2023 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.